MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 SOLITAIRE FR4; CATHETER, THROMBUS RETRIEVER

MICRO THERAPEUTICS, INC. DBA EV3 SOLITAIRE FR4; CATHETER, THROMBUS RETRIEVER
Model Number SFR4-4-40-10
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Stroke/CVA (1770); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/02/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that a long piece of filament was left in a microcatheter from a solitaire sent.The product was replace by a medtronic product.No symptoms were reported.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that the patient died two days after the procedure.The doctor stated there were no symptoms specifically related to the device failure, only prolongation of the clot extraction procedure as they prepared a new aspiration catheter, microcatheter, microwire and stent.During the attempted first pass, the 4x40 mm solitaire x stent migrated proximally as it was being unsheathed.The stent was therefore recaptured into the velocity microcatheter with the intent to rehouse it and reposition the microcatheter over a microwire.It was very difficult to withdraw the stent through the microcatheter.After the stent was rehoused, the microcatheter was removed and inspected.This is when filaments were discovered in the water bath.We do not know the source of the filaments (i.E.Stent versus microcatheter versus microwire).Digital subtraction angiograms were obtained during the procedure.These showed left proximal m2 occlusion initially and complete recanalization at the end of the procedure.A post-procedural unenhanced ct of the head was obtained immediately after the procedure.This showed no retained intracranial fragment.There was evolving left mca territory infarct with contrast staining.There were also hyperdense foci in the right occipital lobe.These were initially attributed to hemorrhage.A second unenhanced ct one day later showed further evolution of the left mca territory infarct with swelling.Contrast staining in the infarcted tissue had improved, but not resolved completely.The hyperdense foci in the right occipital lobe were no longer visible, suggesting that they represented enhancement on the earlier scan, not hemorrhage.The lesion was a left proximal m2 thromboembolic occlusion.The doctor estimated the length of the clot to be between 1.0 and 1.5cm, based on the ct study done just prior to the procedure.The patient's vessel tortuosity was moderate-to-severe.Other equipment used: 8f raabe sheath, 8f neuron max guiding catheter, 6f simmons diagnostic catheter, 0.035" terumo advantage glidewire, 6f sofia intermediate/aspiration catheter, velocity microcatheter, 0.014" traxcess ex microwire.
 
Additional Manufacturer Narrative
H3.Product analysis: equipment used: vis (b)(6), 203cm ruler (b)(6) as found condition (condition of returned device): the solitaire fr revascularization device was returned for analysis within a shipping box and within individual resealable bags.The penumbra velocity micro catheter used during the event was not returned for analysis.The solitaire fr revascularization device was returned within its introducer sheath.Visual inspection/damage location details: the velocity micro catheter has a labeled id (inner diameter) of 0.025¿.Per the solitaire fr ifu (instructions for use), the minimum catheter id required is 0.021¿.Therefore, the velocity micro catheter was found to be compatible for use with the solitaire fr revascularization device.The finger markers were found to be aligned within introducer sheath.No bends or kinks were found with the pushwire or marker coil.Visual inspection showed no irregularities outside of the attachment zone.The glue domes appeared to be damaged.The stent non-working length struts and working length struts were found to be in good condition.The stent middle working length struts were found to be damaged (kinked).No other anomalies were observed.No damages were found with the hub of velocity micro catheter.No bends or kinks were found with the catheter body or distal tip.Testing/analysis (including sem reports): the solitaire fr revascularization device could not be used for resistance testing with an in-house micro catheter due to its damaged condition.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿resistance during retrieval¿ could not be confirmed.Resistance can be caused by lack of continuous flush or tortuous anatomy.It is likely vessel tortuosity contributed to the ¿resistance during retrieval¿.Based on the device analysis and reported information, the customer¿s report of ¿separation¿ was unable to be confirmed as no separation was found with the solitaire stent.H6.Coding updated based on analysis findings.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
SOLITAIRE FR4
Common Device Name
CATHETER, THROMBUS RETRIEVER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key14365775
Report Number2029214-2022-00810
Device Sequence Number16645933
Product Code NRY
UDI-Device Identifier00763000425678
UDI-Public00763000425678
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K113455
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/28/2024
Device Model NumberSFR4-4-40-10
Device Catalogue NumberSFR4-4-40-10
Device Lot NumberB290708
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/04/2022
Supplement Date Received by Manufacturer06/16/2022
01/30/2023
Initial Report FDA Received Date05/11/2022
Supplement Report FDA Received Date06/27/2022
02/22/2023
Date Device Manufactured11/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age85 YR
Patient SexMale